Narcolepsy with cataplexy and hyperthyroidism sudden appeared after H1N1 vaccination. - GreenMedInfo Summary
Narcolepsy with cataplexy and hyperthyroidism sudden appeared after H1N1 vaccination.
Sleep Sci. 2018 Jan-Feb;11(1):34-36. PMID: 29796199
Narcolepsy type 1 (NT1) is a chronic sleep disorder, characterized by excessive daytime sleepiness, cataplexy and fragmented nocturnal sleep. It is caused by a hypocretin deficiency due to a significant reduction of the neurons producing it. In the last years, it has been postulated that an autoimmune mechanism would be responsible for the destruction of these neurons in those genetically predisposed patients. The increased incidence of narcolepsy after the pandemic H1N1 influenza vaccination campaign in 2009-2010 is known. We present below the case of an adult patient who, 10 days after receiving H1N1 vaccination, suffers a traffic accident after falling asleep. Subsequent studies revealed hyperthyroidism due to Graves disease. In spite of the treatment, the patient persisted with daily and disabling daytime sleepiness, sleep attacks and episodes of generalized muscle atony with preservation of consciousness. A nocturnal polysomnography and multiple sleep latency test (MSLT) were performed with a diagnosis of NT1. The particularity of this case is the presentation of 2 autoimmune diseases triggered by an H1N1 vaccine without adjuvant, so far there is only evidence of NT1 associated with vaccines with adjuvant and viral infection. The association of both entities has made us reflect on the autoimmune mechanism, reinforcing the theory of its role in the onset of the disease.